Try it
General Medicine · Cardiology
Sample itemA 65-year-old man has palpitations, chest pain and a blood pressure of 80/50 mmHg. His ECG shows irregularly irregular narrow-complex tachycardia at 170 per minute. What is the most appropriate management?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Synchronised direct current cardioversion
Tachyarrhythmia with hypotension or chest pain is haemodynamically unstable, and electrical cardioversion is the treatment of choice. The shock is synchronised to the R wave to avoid precipitating ventricular fibrillation. Rate control drugs are for stable patients.
Option by option
A. Intravenous digoxin
Digoxin acts too slowly for an unstable patient.
B. Synchronised direct current cardioversion (correct)
Correct. Prompt synchronised shock restores rhythm in an unstable patient.
C. Intravenous adenosine
Adenosine is used for regular supraventricular tachycardia, not to treat atrial fibrillation.
D. Oral beta-blocker and outpatient review
Oral therapy and review is unsafe in a hypotensive patient.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- CardiologyAn elderly man has exertional angina, syncope and breathlessness, with an ejection systo…
- CardiologyA patient with chest pain has ST elevation in leads II, III and aVF. Which artery is mos…
- CardiologyA 32-year-old man has palpitations and presents with an irregular, very rapid wide-compl…
- CardiologyA 30-year-old man has sharp pleuritic central chest pain that eases on sitting forward,…